Children Are Often Mislabelled To Have Penicillin Allergy
Question: I am a dentist; most of my patients are children. Many parents claim their children have penicillin allergy. The most common history is a rash after using penicillin, even for the first time. It has greatly affected the kind of antibiotic that I can prescribe for them. Can you please explain what is and what isn’t true penicillin allergy, and the kind of test that can be done to verify it?
You have raised a very important question. Antibiotics are used every day to combat bacterial infections, both in dental as well as medical practices.
Of all the antibiotics that are used in medicine, penicillin was the first one being discovered. It is also the one most commonly reported to cause allergic reactions.
Before I begin to talk about penicillin allergy, I should mention briefly that many antibiotics are derived from penicillin. These include Amoxicillin (with many different brand names) and Amoxicillin/Clavulinic acid (called Clavulin in Canada and Augmentin in US) that are frequently used in children. Another group of antibiotics called cephalosporins are also related to penicillin. Therefore, penicillin allergy implies allergy to penicillin and other antibiotics that are derived from penicillin.
Penicillin allergy can take many forms. The most common one is a red rash on any part of the body. This is also the one that causes the most confusion. Is it truly penicillin allergy or not? My suspicion is that a large proportion of these children are not truly allergic to penicillin. Many of these children received penicillin because they have had a viral infection, with symptoms of fever, sore throat, running nose, or cough. Many of these viruses can also produce a rash on the body. When the child receives penicillin and develops a rash, it is so easy to call it penicillin allergy. As you have implied, mislabelling children with penicillin allergy can deny them of an effective and relatively cheap medication.
The more serious penicillin allergy involves development of hives (also called urticaria), which are areas of swelling and blotchy redness involving many parts of the body. Most of these children also experience intense itchiness. Some may develop swelling of joints in the arms and legs, with accompanying pain.
The most serious form of penicillin allergy is anaphylaxis. This type of allergy is quite rare but most alarming. Without proper emergency treatment, the chance of serious complications and death is very high. The symptoms include difficulty breathing, increased heart rate, marked drop in blood pressure, and swelling of the face and body. The person had previously received penicillin and had developed a special kind of antibody against penicillin that is called IgE. Anaphylaxis usually occurs shortly after an intravenous or intramuscular dose of penicillin.
Every year there are people who die in North America and around the world from anaphylaxis to penicillin. Many of these cannot be completely prevented. However, if a person has history of urticaria or severe rash (or symptoms of anaphylaxis) after previous use of penicillin, it would be prudent not to use it if at all possible.
If a person has had a mild rash, especially if it occurred several days after starting penicillin, it is reasonable to use it and warn the family to stop the medicine if the child develops a significant rash. It is also very important to see the child at that time and examine the rash, or get a good description of it. Urticarial rash or an extensive red rash that also involves the eyes, the genitalia and anus are more significant than just a fine red rash on the body. Very often these children would appear to be sick also.
Because suspected penicillin allergy is very common, a skin test was designed to verify this condition. It involves using penicillin and penicilloyl (penicillin bound to protein) as test reagents. I will not explain in detail how the test is being done. It is important, however, to know that the chance of identifying someone who is going to develop serious penicillin allergy is about 93%. That is, if the skin test is positive, the person is very likely to develop serious allergy. If the skin test is negative, there is still a very small chance of serious penicillin allergy.
If a person has a history of suspected penicillin allergy, and has a positive skin test, it is most prudent to avoid penicillin and all related antibiotics. However, in certain infections, penicillin may be the only effective antibiotic. In this situation, a process called ‘penicillin desensitization’ can be done to overcome this allergy. It should be done in a hospital where close observation and emergency equipment as well as experienced personnel are available. The procedure essentially involves giving the child (or adult) an extremely small dose of penicillin, and then gradually increase the dose every 15 minutes. The whole desensitization process requires around four hours. Once it is done, penicillin can be given cautiously with close observation.
In your everyday dental practice, you will find it impractical to consider skin testing or desensitization. There are many other alternative antibiotics, although the cost is generally much higher than penicillin.
From my perspective as a paediatrician, the most important message for parents is to prevent penicillin allergy from happening. Allergy to any antibiotic can only occur if the antibiotic is being used. As I have mentioned earlier, antibiotics can treat bacterial infection, but they are totally ineffective against viruses.
Research has shown that the most common situation where antibiotics are being misused is in upper respiratory tract infections, or commonly called colds. These are caused by a large group of viruses. The symptoms of running nose, sore throat, fever, and cough can last 3 to 7 days. Parents can watch these children carefully at home. Most of the time they would recover without the use of antibiotics.
If the child develops persistent high fever beyond a few days, or if the child appears sicker than expected, or have symptoms of ear or sinus infections, it would be advisable to consult a physician at that time. If the physician recommends an antibiotic, it is reasonable and appropriate to ask whether there are signs of bacterial infection.
I hope the answer that I have provided is useful for your practice and for all the parent (and grandparent) readers.